Marks said that a chemical called polyethylene glycol (PEG) “could be the culprit” causing the adverse reactions.
Syringes are seen in front of displayed Biontech and Pfizer logos in this illustration
(photo credit: REUTERS)
NEW YORK – The US Food and Drug Administration is investigating around five allergic reactions that happened after people were administered Pfizer Inc and BioNTech SE’s COVID-19 vaccine in the United States this week, a top FDA official said late on Friday.
Dr. Peter Marks, director of the FDA’s Center for Biologics Evaluation and Research, said at a press conference that the allergic reactions had been reported in more than one state, including in Alaska.
Marks also said that a chemical called polyethylene glycol (PEG) that is an ingredient in the Pfizer vaccine – as well as the Moderna Inc vaccine authorized on Friday – “could be the culprit” causing the reactions.
Marks said that allergic reactions to PEG could be somewhat more common than previously understood.
The cases in Alaska were similar to two cases reported last week in Britain.
Britain’s medical regulator has said that anyone with a history of anaphylaxis, or severe allergic reactions to a medicine or food, should not be given the Pfizer-BioNTech COVID-19 vaccine.
But the US Food and Drug Administration has said that most Americans with allergies should be safe to receive the vaccine. It said only people who have previously had severe allergic reactions to vaccines or ingredients in this particular vaccine should avoid getting the shot.
On Friday, the FDA said the Moderna vaccine should not be given to individuals with a known history of a severe allergic reactions to any components of the shot.
The regulator is also requiring that appropriate medical treatments for immediate allergic reactions must be available when the shot is administered in case of an anaphylactic reaction.
Pfizer could not be immediately reached for comment.